Originally posted by Jackly
After my original interview with Dr. Jekot, at the beginning of my anabolic steroid research related to AIDS, I checked the literature for liver problems associated with anabolic steroids. It was easy to corroborate what Dr. Jekot had said in his study in AIDS Patient Care.1 The problem of liver toxicity exaggerated. That is, while oral 17-alkylated steroids are sometimes associated with liver toxicity, the common oil-based injectables don't present the same kind of liver burden.2 Indeed, this has been the observation of several other doctors familiar with anabolic steroid therapy for AIDS, like Dr. Julian Gold,3 and Dr. Caroline Becker, an endocrinologist with a large practice in Mt. Kisco, N.Y., who underlined this when she said, "Even with individuals with pre-existing liver disease I would have no compunction in giving them injectable testosterone."4
Jekot WF, et al. Treating HIV/AIDS patients with anabolic steroids. AIDS Patient Care, 1993 (April) 7; 2: 11-17.
Marquardt GH, et al, Failure of non-17-alkylated steroids to produce abnormal liver function tests. J Clin Endo Metab, 1964; 24:1334-1336.
AIDS Treatment News, Jan. 1, 1993;166:5
Family Practice, Oct. 10, 1994, p. 36
Update - August, 1999
The study that follows suggests anabolic steroid-induced liver toxicity may be exaggerated. The blood tests that are commonly thought to indicate liver toxicity, ALT (SGOT) and AST (SGPT) were elevated in both drug-free bodybuilders and drug-using bodybuilders. Patients with the liver disease hepatitis experienced similar enzyme elevations, but also had elevated GGT. The authors say that unless GGT is also elevated, elevations in ALT and AST may not accurately indicate liver toxicity. For instance, they can indicate muscle damage after exercising.
Anabolic steroid-induced hepatotoxicity: is it overstated?
Dickerman RD; Pertusi RM; Zachariah NY; Dufour DR; McConathy WJ.
Clin J Sport Med, 9(1):34-9 1999 Jan.
Abstract OBJECTIVE: There have been numerous reports of hepatic dysfunction secondary to anabolic steroid use based on elevated levels of serum aminotransferases. This study was conducted to distinguish between serum aminotransaminase elevations secondary to intense resistance training and anabolic steroid-induced hepatotoxicity in elite bodybuilders. DESIGN: This was a case-control study of serum chemistry profiles from bodybuilders using and not using anabolic steroids with comparisons to a cohort of medical students and patients with hepatitis. PARTICIPANTS: The participants were bodybuilders taking self-directed regimens of anabolic steroids (n = 15) and bodybuilders not taking steroids (n = 10). Blood chemistry profiles from patients with viral hepatitis (n = 4 and exercising and nonexercising medical students (592) were used as controls. MAIN OUTCOME MEASURES: The focus in blood chemistry profiles was aspartate aminotransferase (AST), alanine aminotransferase (ALT), gamma-glutamyltranspeptidase (GGT), and creatine kinase (CK) levels.
RESULTS: In both groups of bodybuilders, CK, AST, and ALT were elevated, whereas GGT remained in the normal range. In contrast, patients with hepatitis had elevations of all three enzymes: ALT, AST, and GGT. Creatine kinase (CK) was elevated in all exercising groups. Patients with hepatitis were the only group in which a correlation was found between aminotransferases and GGT.
CONCLUSION: Prior reports of anabolic steroid-induced hepatotoxicity based on elevated aminotransferase levels may have been overstated, because no exercising subjects, including steroid users, demonstrated hepatic dysfunction based on GGT levels. Such reports may have misled the medical community to emphasize steroid-induced hepatotoxicity when interpreting elevated aminotransferase levels and disregard muscle damage. For these reasons, when evaluating hepatic function in cases of anabolic steroid therapy or abuse, CK and GGT levels should be considered in addition to ALT and AST levels as essential elements of the assessment